Minnesota, 2005

Hail and Damaging Winds in Minnesota, June 29, 2005

June 29, 2005 · NWS ABR · 5 events in 2 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 29, 2:30 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 29, 2:30 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CDT WED JUN 29 2005

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FOCUS FOR THE SHORT TERM WILL BE ON PRECIPITATION TONIGHT INTO
THURSDAY. CURRENTLY HAVE AN UPPER TROUGH PUSHING THROUGH THE
NORTHERN PLAINS...WITH A SURFACE REFLECTION CENTERED OVER THE
EASTERN DAKOTAS. ASSOCIATED COLD FRONT JUST PAST KMBG AND KPIR AT
THIS TIME...WITH SOME WARM SECTOR THUNDERSTORMS PUSHING EAST FROM
KABR. EXPECT THUNDERSTORMS THREAT TO CONTINUE TO PROGRESS EAST AS
THE COLD FRONT SLIDES THROUGH THE REST OF THE STATE TONIGHT. SOME
SHOWER ACTIVITY NOTED BEHIND THE FRONT OVER WESTERN SOUTH
DAKOTA...EXPECT THIS AREA OF SHOWERS TO PUSH THROUGH THE WESTERN CWA
THIS EVENING...AND INTO THE EASTERN CWA OVERNIGHT. CENTER OF THE LOW
WILL PUSH OFF TO THE NORTHEAST INTO THURSDAY...WITH SOME RESIDUAL
SHOWER ACTIVITY EXPECTED ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA FROM WRAP-AROUND MOISTURE AND UPPER JET STREAK
OVER THE AREA. SYSTEM THEN LIFTS EAST OVER THE GREAT LAKES
REGION...WITH PRECIP AND CLOUD COVER ALL EXPECTED TO CLEAR BY
THURSDAY AFTERNOON AND INTO THE EVENING. UPPER LEVEL RIDGING THEN
TAKES CONTROL OF THE WESTERN AND CENTRAL PORTIONS OF THE US THROUGH
FRIDAY. H85 TEMPS DROP OFF PRETTY GOOD BEHIND THE FRONT
TONIGHT...WITH TEMPS DROPPING FROM THE MID TEENS TODAY...INTO THE
8-10C RANGE BY MIDDAY THURSDAY. THEREFORE WITH CLOUDS...PRECIP...AND
THE COOLER AIR IN PLACE...SHOULD SEE SIGNIFICANTLY COOLER TEMPS
ACROSS THE CWA FOR THURSDAY. EXPECT TEMPS ONLY IN THE 70S ACROSS THE
CWA THURSDAY...AND WITH THE CLEARING THURSDAY NIGHT MIN TEMPS ONLY
IN THE LOWER TO MID 50S. HOWEVER TEMPS REBOUND NICELY INTO FRIDAY
WITH H85 TEMPS BACK INTO THE MID TEENS...AND MAX TEMPS EXPECTED TO
WARM INTO THE UPPER 70S TO MID 80S.

SOME PRETTY STRONG WINDS ARE EXPECTED BEHIND THE COLD FRONT THIS
EVENING...ESPECIALLY WITH A GOOD TIGHT PRESSURE GRADIENT AS WELL.
THEREFORE HAVE OPTED TO GO WITH A WIND ADVISORY FOR CENTRAL AND
NORTH CENTRAL SOUTH DAKOTA...WITH WINDS EXPECTED TO BE 25 TO 35 MPH
AND PRETTY GOOD GUSTS THROUGH THIS EVENING.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
EXTENDED DID NOT GET A LONG LOOK TODAY WITH ONGOING SEVERE WEATHER
AND PROBLEMS WITH GFE. BASICALLY LEFT WHAT WAS ALREADY GOING FOR
THIS PERIOD. MAIN FEATURE IN THE EXTENDED IS A WAVE MOVING THROUGH
SUNDAY AFTERNOON AND NIGHT THAT DGEX AND GFS ADVERTISE. A SURFACE
COLD FRONT MOVES THROUGH DURING THIS TIME ALSO. HIGH PRESSURE THEN
TRIES TO BUILD IN UNDER A MOSTLY WNW UPPER FLOW PATTERN. WAA RETURNS
AGAIN FOR TUESDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FOR WESTERN COUNTIES FROM 3 PM CDT THROUGH
     MIDNIGHT CDT.
MN...NONE.
&&

ALBRECHT/TARVER
Hazardous weather outlook, Jun 29, 4:03 AM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT WED JUN 29 2005

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-301002-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
503 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS MORNING...AND
POSSIBLY AGAIN THIS AFTERNOON. SEVERE STORMS WILL BE POSSIBLE WITH
THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. TORNADOES
WILL BE POSSIBLE AS WELL THIS AFTERNOON IN THE FAR EASTERN AREAS.
HEAVY RAIN FROM THE THUNDERSTORMS MAY CAUSE LOCAL FLOODING IN AREAS
THAT HAVE RECEIVED ABUNDANT RAINFALL RECENTLY. THE THREAT OF
THUNDERSTORMS IS EXPECTED TO END BY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SDZ003-004-009-015-016-033>035-045-048-301002-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
503 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...ESPECIALLY
THIS MORNING. THE PRIMARY THREAT WILL BE LIGHTNING. WINDS ARE
EXPECTED TO INCREASE FROM THE WEST LATE THIS AFTERNOON BEHIND A COLD
FRONT. WINDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS UP TO 50 MPH
POSSIBLE. THE WINDS ARE EXPECTED TO DIMINISH TO 20 TO 25 MPH LATE IN
THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

In the hours before

Local storm report, Jun 29, 2:22 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
322 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             5 S ABERDEEN            45.40N 98.48W
06/29/2005  0.88 INCH        BROWN              SD   PUBLIC

0145 PM     HAIL             6 S CHELSEA             45.08N 98.74W
06/29/2005  1.75 INCH        FAULK              SD   PUBLIC

0204 PM     TSTM WND GST     ABERDEEN                45.47N 98.48W
06/29/2005  59 MPH           BROWN              SD   OFFICIAL NWS OBS

0245 PM     HAIL             9 NW PIERPONT           45.59N 97.96W
06/29/2005  0.88 INCH        DAY                SD   PUBLIC

0245 PM     HAIL             2 W LANGFORD            45.60N 97.87W
06/29/2005  1.00 INCH        MARSHALL           SD   PUBLIC

0120 PM     HAIL             3 W CHELSEA             45.17N 98.80W
06/29/2005  1.75 INCH        FAULK              SD   PUBLIC

&&

KG

The radar

The Aberdeen radar (KABR), 143 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Big Stone

When
June 29, 3:25 PM CST
Where
Big Stone County, 9 mi SE of Beardsley
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.467, -96.583

Thunderstorm Wind, Traverse

When
June 29, 3:28 PM CST
Where
Traverse County, Wheaton
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.800, -96.500

Thunderstorm Wind, Big Stone

When
June 29, 3:45 PM CST
Where
Big Stone County, 4 mi SSE of Graceville
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.517, -96.400

Thunderstorm Wind, Traverse

When
June 29, 3:58 PM CST
Where
Traverse County, 5 mi SE of Collis
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.600, -96.367

Hail, Traverse

When
June 29, 3:58 PM CST
Where
Traverse County, 5 mi SE of Collis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.600, -96.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454965, 5454966, 5454967, 5454968, 5454969.